Side Effects of Steroid Treatments?

Welcome to Dog Chat Forums Dog Health Side Effects of Steroid Treatments?

This topic contains 7 replies, has 2 voices, and was last updated by  Orea 6 months, 3 weeks ago.

Viewing 8 posts - 1 through 8 (of 8 total)
  • Author
    Posts
  • #19110

    Durand

    Go to the vets and tell them this as nobody on the board can tell you better than the vet.. take a second opinion. if your in doubt….

    #19111

    Faolan

    Im sorry i cant help either, my bitch has steroids for her bronchitis but not a high dosage,

    #19112

    Kaikoura

    ITC is a really serious condition and I’m glad to hear your dog is recovering.

    We had a young dog in the surgery recently with the same condition, it was brought in for surgery to remove a small lump from his sternum. He was very bright and lively and had no other problems. he owner opted for pre Anaesthetic blood screening to make sure the dog was ok for surgery. The results showed that the platelet count was very low, on examination the dog had some very small haemorrhages on his gums but again otherwise normal, there was no bruising from the area the blood sample was taken from. It was decided that an other sample would be taken and sent to an external lab, in case we had been given a false result by our blood analyser and the operation would be posponed. The dog then began to show more bruising and it was decided that he would be referred to glasgow vet school as an emergency. The second sample result came back the following day now showing no platelets. The whole crisis happened within a few hours, in front of our eyes, the fact that the dog had been booked in for the operation that perticular day and the owner opted for bloods to be done almost certainly saved his life.

    You should talk your concerns about the Steroids over with your vet and they should hopefully be able to answer your questions and put your mind at rest.
    Increased appetite and thirst are common side effects with steroids and should get better as the dose is reduced.

    #19113

    Anonymous

    Thanks for your replies everyone. I have discussed everything with my vet but she is struggling with answers as much as I am!!

    Thank you Susan for your reply – yes, Shadow’s condition happened very quickly too. The day before he was chasing his ball in the park and the next morning he woke up blind, with his eyes full of blood.

    The current problem is with diarrhoea (that word never looks right, even if I had spelt it right). My vet wants me to get Hills i/D food down him, but the stuff has the consistency of thick mud and literally sticks his mouth shut, sticks to the roof of his mouth and the sides of his cheeks and he struggles to eat it. Oh well – he has another couple of days on 40mg of prednisolone and then goes down to 30mg for the next 10 days. I just wish he would perk up. He spent all day Thursday at the vet’s surgery on a drip and she got a litre of fluid into him because he was becoming dehydrated. Still haven’t got his system under control but am hoping things will settle down over the next few days. And yes, I do know I am very lucky to still have him with me but I just want to do the best I can for him.

    #19114

    Anonymous

    Have you tried mixing the Hills I/D with some luke warm water? this should make it a bit less sticky and easier to swallow.

    Hopefully things will improve when the steroids are reduced.

    #19115

    Mya

    Thanks for the warm water tip. Over the weekend, I resorted to chicken & rice and scrambled eggs & wholemeal bread and his rear end is now in a rather better state. Saw my vet this morning and we have agreed that I will start to mix in a bit of the Hills i/D with the chicken and rice and see how his stomach reacts. She is contacting the Animal Health Trust at Newmarket who originally treated him to see whether we can speed up the process of weaning him off the steroids – here’s hoping.

    #19116

    Orea

    Hi sorry to hear about your problems hope you have had some luck in finding out what is wrong. Our GSD started to lose weight rapidly after getting better from a liver infection. She too had dips in her skull, protruding hips and ribs, skinny legs whilst she was eating us out of house and home, she was starving and started to steal anything she could reach. Our vet did a test for pancreatic enzymes possibly an EPI test. This showed that she was not producing enough digestive enzymes to digest the food she was consuming and literally starving to death. Its a long shot but ask your vet. Millie (our GSD) is still on predincare steroids but has not exhibited the side effects you describe. Good luck
    Karen

    #19109

    Dog Chat
    Keymaster

      Hi there. I am new to this forum and am hoping for some help with dealing with my problem. My eight year old gsd/bc is recovering from idiopath
    [See the full post at: Side Effects of Steroid Treatments?]

Viewing 8 posts - 1 through 8 (of 8 total)

You must be logged in to reply to this topic.